Alert archive / Ohio / Small Craft Advisories in 2025

Small Craft Advisory 2, NWS Cleveland, OH

January 10, 2025

NWS Cleveland, OH issued this small craft advisory at Jan 10, 2025, 4:07 PM EST. It took effect at Jan 11, 2025, 10:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 10, 2025, 4:07 PM EST (21:07 UTC)
In effect from
Jan 11, 2025, 10:00 AM EST
Expired
Jan 11, 2025, 2:44 AM EST
In force
Issued by
NWS Cleveland, OH

The text

As transmitted.

840 
WHUS71 KCLE 102107
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
407 PM EST Fri Jan 10 2025

LEZ146-147-110515-
/O.NEW.KCLE.SC.Y.0002.250111T1500Z-250112T0300Z/
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
407 PM EST Fri Jan 10 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST
SATURDAY...

* WHAT...West winds 15 to 20 knots and waves building to 3 to 5 
  feet expected.

* WHERE...The nearshore waters of Lake Erie from Avon Point to 
  Geneva-on-the-Lake OH.

* WHEN...From 10 AM to 10 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Movement of the ice fields in the nearshore
  waters are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
479 
WHUS71 KCLE 110236
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
936 PM EST Fri Jan 10 2025

LEZ146-147-111045-
/O.CON.KCLE.SC.Y.0002.250111T1500Z-250112T0300Z/
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
936 PM EST Fri Jan 10 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 10 PM EST
SATURDAY...

* WHAT...West winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Avon Point to 
  Geneva-on-the-Lake OH.

* WHEN...From 10 AM to 10 PM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Movement of the ice fields in the nearshore
  waters are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
112 
WHUS71 KCLE 110744
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
244 AM EST Sat Jan 11 2025

LEZ146-147-110845-
/O.CAN.KCLE.SC.Y.0002.250111T1500Z-250112T0300Z/
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
244 AM EST Sat Jan 11 2025

...SMALL CRAFT ADVISORY IS CANCELLED...

SMALL CRAFT ADVISORY IS CANCELLED.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 10, 4:02 PM EST, 5 minutes earlier.

Area forecast discussion, Jan 10, 4:02 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
402 PM EST Fri Jan 10 2025

.SYNOPSIS...
A trough moves across the region tonight, followed by a cold
front on Saturday. High pressure slides through Saturday night
and Sunday. An arctic cold front crosses on Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Everyone is seeing snow tonight as our prolonged stretch of
cold weather to start 2025 marches on. There has been very
little change to the overall forecast, reasoning, or headlines.
However, did add Stark County to the Winter Wx Advisory. More of
an impact-based and collaboration-based advisory as they likely
won't see 4" of snow. However, they were surrounded on the map
and haven't seen multiple advisory or warning-level events as
counties to their north have, so threw them in as it will
confidently snow there and impact road conditions tonight, which
hasn't happened too many times in Stark County yet this season.

The main message is that everyone should be prepared for a
shovel-able or plow-able amount of snow tonight, with high
confidence that snow will impact road conditions given the cold
temperatures. The rates and amounts will not be anything crazy,
however. Dry low-levels have resulted in a good bit of virga on
radar this afternoon but snow is getting closer to reaching the
ground and should see it break out on a more widespread basis
through 8 PM. Widespread snow exits early Saturday. A cold front
pushing off of Lake Erie through the morning may bring some
lake-enhanced snow showers followed by a very marginal lake
effect setup Saturday afternoon and night, primarily impacting
locations east/northeast of Cleveland and Akron. Locations
outside of the snowbelt could see some flurries or snow showers
with the cold frontal passage, with a few flurries perhaps
continuing into Northwest OH off of Lake Michigan into the
afternoon. Am not expecting activity on Saturday to accumulate
much outside of locations downwind of Lake Erie. Total snow
through Saturday ranges from 2 to 4" across the area with most
of the area in the 2 to 3" end of that range. Lake effect should
shift northeast up the lakeshore and diminish Saturday night as
high pressure builds in. Lows tonight will be on either side of
20. Highs on Saturday will be in the upper 20s to lower 30s.
Lows Saturday night will be mainly in the 10s.

In terms of the meteorological details for the snow coming in...
water vapor depicts a large but somewhat disjointed system, with
one shortwave currently over the lower Ohio Valley and moving
east while a digging shortwave pushes southeast out of the
upper Midwest and into the Great Lakes. A nice zone of lift is
evident on infrared satellite imagery within an area of dual jet
support north-northeast of the Ohio Valley shortwave and ahead
of the Upper Midwest shortwave. It's also evident on satellite
and radar that deeper moisture is being used up by convective
processes across the Gulf Coast/Southeast, which is limiting
moisture return up our direction. Still, there will be weak to
moderate lift through a rather deep layer of the atmosphere,
including in the dendritic growth zone, for several hours this
evening, which will lead to snow once low-level dry air is
overcome. This lift will largely be driven by warm advection/
isentropic lift processes. Radar does suggest a slightly banded
look to the precipitation to our southwest this afternoon, so
there may be some modest mid-level frontogenesis on the
northern/northwestern fringe of the stronger warm air
advection. This could be enough for brief moderate snow with
0.5" or so per hour rates this evening across parts of the area.
We should see a bit of a lull in snow towards midnight. During
the pre-dawn hours on Saturday we'll likely see an increase in
snow coverage as a modest deformation axis swings through and as
fairly decent height falls and positive vorticity advection
ahead of the amplifying shortwave coming in from the northwest.
This snow should be light but could add a bit more accumulation,
before exiting east and weakening into Saturday morning.

There may be a small break in all snow between the synoptic
snow ending early Saturday and the cold front pushing through
later Saturday morning/early afternoon. The front may bring some
rather minor snow showers anywhere and should bring some lake-
enhanced snow showers off of Lake Erie. It gets cold enough
(barely) for some lake effect Saturday afternoon into Saturday
night behind the front, though high pressure rapidly building
in, very marginal amounts of instability and inversion heights
over the lake, and some directional shear in the boundary layer
with a more prominently northwest flow aloft will significantly
curtail how intense any lake effect is. Think it will be a
struggle for anyone in the snowbelt to see more than even a
couple of inches of additional snow between the frontal passage
and any lake effect. Given the synoptic snow and lake effect on
their own are both sub-advisory events, with a bit of a lull in
between to really help spread things out, do not think any
headlines are needed for the snowbelt so did not issue any.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The forecast area will reside in the warm sector ahead of low
pressure approaching the Central Great Lakes on Sunday. Southerly
flow and warm air advection will boost temperatures near or above
the freezing mark across Northwest and North Central Ohio. Partial
clearing is also expected with some sun, especially in the east.
Models show low levels trying to moisten on Sunday night as the
trough approaches from the west. With a lack of deeper moisture,
there is some uncertainty on if we experience precipitation at all
and if we do if it may be freezing drizzle or a light snow. The NAM
has deeper moisture during this time frame while the GFS and ECMWF
are largely dry at and above 700mb. Have added a chance of freezing
drizzle or snow but kept pops light as we may not see precipitation.
Surface temperatures will tend to dip into the mid 20s overnight. A
transition back to snow is likely by Monday afternoon as
temperatures cool and moisture depth is likely to extend back into
the -8 to -10C range.

Lake enhanced snows will resume Monday afternoon into Monday night.
A fairly strong upper level closed low will swing east across the
Central Great Lakes Monday night into Tuesday, bringing an arctic
airmass. Although the air dries out with this arctic air, scattered
light snow showers are possible inland with lake effect snow ramping
up. As temperatures cool across the region, lake to 850mb delta T
increases to near 20C with lake induced CAPE of 500 J/kg. We will be
dealing with a lake that is increasingly covered with ice but still
expect enough open water for efficient lake effect snow into the
middle of next week.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
There is high confidence is below normal temperatures heading into
the middle of next week behind the arctic cold front. Tuesday is
likely to be the coldest day of the winter so far with highs in the
teens except for along the Lake Erie shoreline. In addition,
locations closer to Central Ohio will see wind chills near -10 on
both Monday night and Tuesday night. Moderate to heavy lake effect
snows are possible across northern portions of the snowbelt during
this time. There is uncertainty between long range models on the
placement of the trough across the Great Lakes and strength of high
pressure to the south. This could mean snowfall could either be near
or even out over the lake or it impact northern portions of the
snowbelt. This will be something to watch during the early to middle
portion of next week as we gain confidence in pattern evolution. In
addition, rapid ice growth is likely on Lake Erie and may start to
influence available moisture flux off the lake.

Upper level trough axis will shift east of the area for the latter
half of next week and allow for temperatures to gradually trend
warmer. Highs will approach the freezing mark for portions of the
area by Friday.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Main concern for the TAFs will be VIS and CIG restrictions with
snow late this afternoon through much of tonight. Expect snow to
spread in from west to east, reaching TOL and FDY 20-22z, CLE,
MFD, and CAK 22-0z, and ERI and YNG 23-02z. The greatest rates
(up to 0.5" per hour) and lowest vsby, with 1-2SM common and
briefly as low as 1/2SM possible, are expected to occur from
west to east between 22z-6z, with peak impacts at CLE expected
between ~2-6z. CIGS will fall slower than VIS with dry low-
levels in place ahead of the snow, but expect all to fall to
MVFR ceilings within the steadier snow with CIGS below 020
likely at all sites except for CLE and ERI, where some downslope
component to the flow should keep CIGS slightly higher.
Steadier snow exits into Saturday morning, though a trailing
cold front could cause a few snow showers to linger,
particularly at CLE, ERI, and to a lesser extent YNG with lake
enhancement. Not expecting heavy or highly impactful snow on
Saturday, though VIS restrictions will be likely with any snow
showers with CIGS generally holding at MVFR through the end of
the TAFs.

Light south-southeast winds at less than 10 knots shift south-
southwest late tonight while remaining light. Winds turn west-
northwest on Saturday behind a cold front and increase to around
10 knots.

Outlook... Non-VFR is possible across the snowbelt Saturday
into Sunday with scattered lake effect clouds and snow showers.
Non-VFR may return in snow from a clipper system Sunday night
into Monday and persist in lake effect snow through Tuesday.

&&

.MARINE...
A weak cold front will cross Lake Erie on Saturday with winds
veering from southwesterly to west northwesterly. With onshore flow
of 15-20 knots, waves will build across the central portion of the
lake and a Small Craft Advisory has been issued for the nearshore
waters from Avon Point to Geneva-on-the-Lake. While ice has started
to grow in these waters, the onshore flow may disrupt it some and
felt small craft conditions will still be achieved. Outside of the
advisory conditions will still be choppy and may briefly approach 4
feet.

High pressure will build into the Ohio Valley on Saturday night with
winds backing to the southwest. Flow will be offshore through Sunday
night before veering to westerly on Monday with the passage of a
cold front. Winds east of the islands will increase above 20 knots
will increase to 30 knots with the passage of an arctic front on
Monday night. Wind direction is a little uncertain between
southwesterly or westerly following the arctic front but Small Craft
Advisories will likely be needed on the central and eastern basin.
Ice will continue to expand, accelerating in growth during towards
the middle of next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 4 AM EST Saturday for OHZ003-
     006>009-017>019-027>032-036>038-047.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sullivan
NEAR TERM...Sullivan
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Sullivan
MARINE...KEC
Hazardous weather outlook, Jan 10, 2:45 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
245 PM EST Fri Jan 10 2025

OHZ003-006>009-017>019-027>032-036>038-047-111945-
Lucas-Wood-Ottawa-Sandusky-Erie-Hancock-Seneca-Huron-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
245 PM EST Fri Jan 10 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
SATURDAY...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011>014-089-PAZ001>003-111945-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
245 PM EST Fri Jan 10 2025

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...This afternoon and tonight.

A system will bring a widespread 2 to 3 inches of snow to the area
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Accumulating lake effect snow is possible early to mid next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-111945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
245 PM EST Fri Jan 10 2025

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-020>023-033-111945-
Lorain-Medina-Summit-Portage-Trumbull-Mahoning-
245 PM EST Fri Jan 10 2025

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...This afternoon and tonight.

A system will bring a widespread 2 to 3 inches of snow to the area
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:41 AM ESTWinter Weather AdvisoryCLEAshland, Crawford, Erie, Hancock, Holmes, Huron and 14 more31 hr

Nearby

Small Craft Advisories in Ohio, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.